Arkansas, 2024

Hail and Damaging Winds in Arkansas, August 18, 2024

August 18, 2024 · NWS TSA · 19 events in 5 counties and zones

Strong to severe thunderstorms developed southeast across eastern Nebraska and eastern Kansas during the morning and afternoon of the 18th. These thunderstorms weakened before moving into northwestern Arkansas, but additional thunderstorms developed over northwestern Arkansas along the outflow boundary that pushed out from these decaying thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed southeast across eastern Nebraska and eastern Kansas during the morning and afternoon of the 18th. These thunderstorms weakened before moving into northwestern Arkansas, but additional thunderstorms developed over northwestern Arkansas along the outflow boundary that pushed out from these decaying thunderstorms. The atmosphere over northwestern Arkansas became very unstable during the late afternoon and early evening, which enable some of these storms to produce large hail up to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 1:29 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
229 PM CDT Sun Aug 18 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Sun Aug 18 2024

Meso-analysis indicates axis of strong instability generally along
and N of I-40 in northeast OK and northwest AR this afternoon,
south of a frontal boundary pushing southwest through central MO.
A persistent cluster of storms continues to move across northeast
KS and appears to be tied to gradient in 850mb moisture. There
remains some potential for this cluster to hold together as it
continues to ride this boundary southeast, possibly into northwest
AR or even extreme northeast OK by late this afternoon or early
evening. Meanwhile isolated storms have developed within the
sfc instability axis north of the Tulsa metro. Both cases warrant
chance of thunderstorms into the evening, with an attendant
severe weather threat given the instability and moderate deep
layer shear.

Later tonight, most models keep the frontal zone active as it
continues to push southwest. Additional storms developing in this
frontal zone are still expected to move into western AR and at
least parts of northeast OK after midnight. For the most part,
this activity will remain elevated on the cooler side of the
front, but still will be adequate instability and shear for at
least a limited severe threat through tonight. Should note that
neither situation is a high confidence solution, but severe threat
is present both into this evening and again later tonight.

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 210 PM CDT Sun Aug 18 2024

Scattered convection could linger through the morning across
mainly NW AR, otherwise the front will continue its back-door
path across much of the area bringing notably less humid and
slightly cooler air into all but the far southeast portion of OK.
This area will see one more day of heat, and an advisory will be
issued for a few counties for Monday. After that we get a break
from heat headlines for several days it would appear.

As the area remains on the eastern side of the upper ridge,
nocturnal storm chances may persist another day or two but with a
down-turn in coverage and intensity. Some signal remains for a
few elevated showers and storms Monday night into Tuesday and have
maintained a small chance then. Otherwise a dry forecast with
upper ridge becoming centered more overhead late in the week, but
with a surface high over much of the eastern CONUS at least
keeping humidity levels reasonable a bit longer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun Aug 18 2024

Challenging convective forecast today, with a couple of different
windows for thunderstorm impacts at all sites except for MLC
through the period. Confidence is highest in isolated development
mid to late afternoon in NW AR, and as such, will carry a VCTS
mention at FYV/XNA/ROG into early evening, with expected coverage
precluding inclusion of category impacts at this point. Confidence
is also fairly high that thunderstorms will expand late
tonight/early Monday morning across northwest Arkansas, with
coverage supporting a higher likelihood of category impacts. Will
maintain the existing PROB30 groups, although will delay their
onset by a couple of hours. Something to be watched is how
thunderstorms along the NE/KS border trend as they move southward
and approach northeast Oklahoma and northwest Arkansas late this
afternoon and evening. There is a low chance for both category and
wind impacts if these storms intensify and organize before moving
into the area, with FYV/XNA/ROG most at risk. Uncertainty is high
enough that this scenario will not be included in the TAFs at this
time but if confidence increases here, will amend the relevant
TAFs for it. Winds will shift to an easterly direction late in the
period behind a cold front, but speeds should remain light.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  90  70  87 /  20  10  20  20
FSM   75  90  72  88 /  30  10  10  20
MLC   75  95  73  90 /  10  10  10  10
BVO   71  89  66  85 /  30  10  20  20
FYV   69  88  65  85 /  60  20  10  20
BYV   68  86  62  83 /  50  30  10  10
MKO   74  89  70  85 /  20  10  10  20
MIO   68  87  65  84 /  50  20  20  20
F10   74  91  71  88 /  10  10  10  10
HHW   76  99  75  91 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ057-058-063-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053>056-059>062-064>068-070>076.

     Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-073.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Aug 18, 3:56 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Sun Aug 18 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Sun Aug 18 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
The combination of heat and humidity have lead to dangerously
high heat across the region this afternoon, with many locations
experiencing heat indices in excess of 110 degrees from eastern
Oklahoma into western Arkansas. A boundary currently moving
through northwest Arkansas and far northeast Oklahoma will also
serve as the focus for a few thunderstorms that will be possible
this afternoon and evening. A few storms could be severe, with
damaging wind gusts the primary threat through the evening.
Otherwise, slightly cooler and drier air will follow the boundary
tonight bringing an end to the excessive heat for most of the area
for a few days.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat may persist into Monday across far southeast
Oklahoma. Otherwise, relatively cooler temperatures are expected
by early in the work week behind Sunday's cold front and as the
upper ridge shifts westward away from the region.

A low chance of showers and thunderstorms will exist again Monday
night into Tuesday morning. Severe thunderstorms are not
expected.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 18, 4:53 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
553 PM CDT Sun Aug 18 2024

ARZ001-010-182330-
Benton AR-Washington AR-
553 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT BENTON AND NORTHERN WASHINGTON
COUNTIES THROUGH 630 PM CDT...

At 553 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Bentonville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Farmington...
Pea Ridge...                      Gentry...
Tontitown...                      Cave Springs...
Decatur...                        Highfill...
Garfield...                       Springtown...
Northwest Arkansas Regional Air...Hobbs State Park...
War Eagle...                      Miller...

This includes Interstate 49 between mile markers 65 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3623 9389 3619 9390 3600 9446 3638 9455
      3650 9401 3628 9387 3624 9387
TIME...MOT...LOC 2253Z 323DEG 22KT 3636 9429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 18, 4:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Sun Aug 18 2024

ARZ010-OKZ063-069-182330-
Washington AR-Adair OK-Delaware OK-
558 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL DELAWARE AND NORTHERN ADAIR COUNTIES THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Scraper, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Stilwell...                       Lincoln...
Westville...                      Watts...
Adair State Park...               Christie...
Cincinnati...                     Baron...
Maryetta...                       Ballard...
Summers...                        Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3622 9469 3596 9437 3582 9464 3606 9480
      3616 9480 3616 9481
TIME...MOT...LOC 2258Z 323DEG 22KT 3611 9474

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 18, 5:02 PM CST
Where
Benton County, 2.1 mi W of Osage Mills
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.281, -94.308

The ASOS at the Northwest Arkansas National Airport (XNA) measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
August 18, 5:22 PM CST
Where
Washington County, 0.14 mi E of (Asg)springdale
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.180, -94.118

The AWOS at the Springdale Municipal Airport measured 59 mph thunderstorm wind gusts.

Hail, Washington

When
August 18, 5:23 PM CST
Where
Washington County, 1 mi N of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
36.044, -94.250

Hail, Washington

When
August 18, 5:23 PM CST
Where
Washington County, 0.64 mi NNE of Farmington
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.039, -94.247

Ping pong ball size hail damaged vehicles and homes.

Thunderstorm Wind, Washington

When
August 18, 5:25 PM CST
Where
Washington County, 0.72 mi N of (Fyv)fayetteville Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.010, -94.168

The ASOS at Drake Field measured 58 mph thunderstorm wind gusts.

Hail, Washington

When
August 18, 5:25 PM CST
Where
Washington County, 2.14 mi WNW of Farmington
Measured
0.75 in hail
Reported by
Public
Coordinates
36.040, -94.286

Thunderstorm Wind, Washington

When
August 18, 5:25 PM CST
Where
Washington County, Fayetteville
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
36.070, -94.170

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Washington

When
August 18, 5:25 PM CST
Where
Washington County, 2 mi NE of Farmington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
36.050, -94.225

Strong thunderstorm wind blew down trees, and damaged street signs.

Thunderstorm Wind, Washington

When
August 18, 5:26 PM CST
Where
Washington County, 1 mi W of Fayetteville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.070, -94.188

Strong thunderstorm wind blew down several trees.

Hail, Washington

When
August 18, 5:30 PM CST
Where
Washington County, 2 mi SE of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -94.145

Thunderstorm Wind, Washington

When
August 18, 5:30 PM CST
Where
Washington County, 1 mi SE of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.120, -94.157

Thunderstorm wind gusts were estimated to 60 mph.

Hail, Washington

When
August 18, 5:36 PM CST
Where
Washington County, 2.12 mi ESE of Prairie Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.974, -94.283

Thunderstorm Wind, Franklin

When
August 18, 6:01 PM CST
Where
Franklin County, 0.55 mi N of Cass
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.688, -93.819

Strong thunderstorm wind blew down numerous trees.

Thunderstorm Wind, Franklin

When
August 18, 6:06 PM CST
Where
Franklin County, 0.23 mi N of Jethro
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.603, -93.880

Strong thunderstorm wind blew down numerous trees.

Thunderstorm Wind, Franklin

When
August 18, 6:19 PM CST
Where
Franklin County, 0.44 mi SE of Altus
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.445, -93.765

Strong thunderstorm wind blew down numerous trees.

Thunderstorm Wind, Franklin

When
August 18, 6:25 PM CST
Where
Franklin County, 2 mi NW of Watalula
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.590, -93.845

Strong thunderstorm wind blew down numerous trees.

Thunderstorm Wind, Crawford

When
August 18, 6:30 PM CST
Where
Crawford County, 0.62 mi SW of Dyer
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.493, -94.138

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sebastian

When
August 18, 6:40 PM CST
Where
Sebastian County, 1.51 mi SE of Island
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.405, -94.111

Strong thunderstorm wind blew down trees onto Shaver Road.

Thunderstorm Wind, Sebastian

When
August 18, 6:40 PM CST
Where
Sebastian County, 0.47 mi NE of Lavaca
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.336, -94.175

Strong thunderstorm wind blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208292, 1208931, 1208934, 1208939, 1208930, 1208936, 1208937, 1208938, 1208949, 1208932, 1208933, 1208935, 1208944, 1208945, 1208947, 1208940, 1208941, 1208942, 1208943.